Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 58, NWS Bismarck, ND

August 14, 2008LaMoure County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 14, 2008, 6:00 PM CDT for LaMoure County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 6:00 PM CDT (23:00 UTC)
Expired
Aug 14, 2008, 6:30 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:00 PM CDTFUNNEL CLOUD6 E Grand Rapids, NDFUNNEL WAS HALFWAY TO THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 142300
TORBIS
NDC045-142330-
/O.NEW.KBIS.TO.W.0058.080814T2300Z-080814T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 630 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES EAST OF
  GRAND RAPIDS...OR 34 MILES SOUTH OF VALLEY CITY...MOVING NORTHWEST
  AT 7 MPH.

* THE TORNADO WILL BE NEAR...
  GRAND RAPIDS AND 9 MILES SOUTH OF MARION BY 630 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819
TIME...MOT...LOC 2300Z 124DEG 6KT 4646 9824

$$
PJA
2 follow-up statements
000 
WWUS53 KBIS 142320
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT THU AUG 14 2008

NDC045-142330-
/O.CON.KBIS.TO.W.0058.000000T0000Z-080814T2330Z/
LAMOURE ND-
619 PM CDT THU AUG 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN LAMOURE COUNTY...

AT 600 PM CDT...SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD.  THE 
POSSIBLE TORNADO WAS LOCATED 9 MILES EAST OF GRAND RAPIDS...OR 35 
MILES SOUTH OF VALLEY CITY...MOVING SOUTHWEST AT 4 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES EAST OF GRAND RAPIDS BY 630 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819
TIME...MOT...LOC 2319Z 029DEG 3KT 4644 9819

$$

SCHECK
000 
WWUS53 KBIS 142329
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU AUG 14 2008

NDC045-142339-
/O.EXP.KBIS.TO.W.0058.000000T0000Z-080814T2330Z/
LAMOURE ND-
629 PM CDT THU AUG 14 2008

...THE TORNADO WARNING FOR NORTHEASTERN LAMOURE COUNTY WILL EXPIRE AT
630 PM CDT...530 PM MDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT RISK OF A TORNADO.

LAT...LON 4645 9853 4663 9834 4647 9809 4638 9819
TIME...MOT...LOC 2329Z 029DEG 3KT 4643 9820

$$
PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:00 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 14, 3:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...

CONCERNS WITH FORECAST DEAL WITH UPPER LOW OVER CWA AND TRENDS
FOR WARMER TEMPERATURES.

LATEST SURFACE ANALYSIS SHOWED SURFACE LOW PRESSURE OVER THE
WEST CENTRAL ND AND ANOTHER WEAK SURFACE LOW IN NORTHEASTERN
SD. EXTENSIVE AREA OF CLOUD COVER FROM ERN MT INTO THE DAKOTAS.
LAST LOOK AT AREA RADARS SHOWED ROTATING BANDS OF CONVECTION
FROM MT INTO THE WESTERN DAKOTAS. AREA TEMPERATURES WERE IN
THE 50S AND 60S UNDER THE RAIN AREA TO THE 70S AND 80S IN THE
EASTERN PORTIONS OF THE DAKOTAS. THERE HAVE BEEN A FEW COLD AIR
FUNNELS SIGHTED AROUND THE TOWN OF STANLEY IN MCLEAN COUNTY
IN THE PAST 2 HOURS.

TODAYS MODELS WERE SIMILAR IN HANDLING THE UPPER LOW MOVING
STRAIGHT SOUTH FROM SASKATCHEWAN INTO EASTERN MT. THIS PATTERN
IS UNUSUAL WITH THIS STORM TRACK ACTUALLY PROGGED TO MOVED
SLIGHTLY SOUTHWESTWARD TOWARDS COLORADO AND UTAH BY LATE SUNDAY
NIGHT. CURRENT CONVECTION WILL PERSIST INTO FRIDAY MORNING
WITH THE SOUTHWEST AND WEST CENTRAL AREAS EXPERIENCING MOST
OF THE RAIN. THIS WILL HELP THIS AREA WHICH HAS BEEN SO DRY
AND HAS BEEN UNDER FIRE WEATHER THREATS LATELY. THEY COULD RECEIVE
BETWEEN /0.50/ TO /1.00/ INCHES ADDITIONAL RAINFALL BY FRIDAY
MORNING. SKIES SHOULD CLEAR FROM NORTH TO SOUTH ON FRIDAY
AND TEMPERATURES WILL RECOVER BACK TO SEASONAL LEVELS WITH
READINGS BACK IN THE 80S.

WHAT MAKES THE PATTERN UNUSUAL IS ALSO THE FACT THAT AS THE UPPER
LOW DROPS SOUTH AND WEST COAST UPPER RIDGING BUILDS TO THE NORTH
OF THE LOW AND RESULTS IN A REX BLOCK PATTERN BY SATURDAY. THIS
WILL BLOCK THE WEATHER PATTERN WHICH WILL MEAN WARM DRY WEATHER
OVER THE WEEKEND INTO MONDAY. HIGH TEMPERATURES WILL WARM
FURTHER TO AROUND 90 OR IN THE LOWER 90S FOR THE WEEKEND INTO
NEXT WEEK AS THE STORM TRACK WILL BE PUSHED NORTH INTO SRN CANADA.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
RIDGING ALOFT ON MONDAY AND TUESDAY WILL SLIDE EAST AS YET ANOTHER
SHORT WAVE TROUGH MOVES ACROSS THE ROCKIES WEDNESDAY AND THURSDAY.
AS THIS IS A CHANGE FROM THE PREVIOUS RUN...WILL TREND WITH THE
MODELS BUT HOLD OFF ANY MENTION OF PRECIP UNTIL THURSDAY. WARM
TEMPERATURES MONDAY AND TUESDAY WILL TREND TOWARD NORMAL OR A LITTLE
BELOW BY THURSDAY.

&&

.AVIATION...WITH THE UPPER LEVEL LOW MOVING SOUTH ACROSS EASTERN
MONTANA AND THE WESTERN DAKOTAS...NUMEROUS SHOWERS AND WIDELY
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA WITH THE ADDITION OF DAY TIME HEATING.  THE SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS...WITH THE SHOWERS
AND THUNDERSTORMS CAUSING MVFR AND SPOTTY IFR CONDITIONS DUE TO
REDUCED VISIBILITIES AND CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

VJ/TSW
Hazardous weather outlook, Aug 14, 5:39 AM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
539 AM CDT THU AUG 14 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
539 AM CDT THU AUG 14 2008 /439 AM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 14, 2:43 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT THU AUG 14 2008

NDZ001>004-009>012-017>022-031>035-040>046-142145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...WILLISTON...NEW TOWN...MINOT...TOWNER...
WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...GARRISON...
MCCLUSKY...BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON
243 PM CDT THU AUG 14 2008 /143 PM MDT THU AUG 14 2008/

...WEAK FUNNELS HAVE BEEN REPORTED IN NORTHWEST NORTH DAKOTA THIS
AFTERNOON...

EARLY THIS AFTERNOON WEAK FUNNEL CLOUDS WERE REPORTED BY A WEATHER
SPOTTER IN STANLEY...50 MILES WEST OF MINOT. THESE WEAK FUNNELS
WERE MOVING NORTHWEST AT 15 MPH.

AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS EASTERN MONTANA AND
WESTERN NORTH DAKOTA THIS AFTERNOON CAUSING NUMEROUS SHOWERS AND A
WIDELY SCATTERED THUNDERSHOWERS. THE SHOWERS AND THUNDERSHOWERS COULD
CAUSE ISOLATED WEAK FUNNELS ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THIS AFTERNOON.

THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE THUNDERSTORMS.
THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN UNIQUE METEOROLOGICAL
CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED. THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE. BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...SEEK SHELTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:12 PM CDTAreal Flood AdvisoryBISLaMoure3 hr

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.